It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board

  • Hoping for any information on Depakote

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 10-16-2005, 05:37 AM   #1
    jnjdav
    Junior Member
    (female)
     
    jnjdav's Avatar
     
    Join Date: Jul 2005
    Posts: 13
    jnjdav HB User
    Hoping for any information on Depakote

    Hi all!
    Hope everyone is doing well. I am trying to find out information on Depakote. My doctor has decided to switch my meds from Dilantin to Depakote. I have been on Dilantin for 13 years and I do not know what to expect. My greatest fear is that I will not have the aura that I have always had. He assures me that this will be be affected.

    Thank you for any advice,

    Nikki

     
    Sponsors Lightbulb
       
    Old 10-16-2005, 08:37 AM   #2
    Eilidh1
    Senior Member
    (female)
     
    Eilidh1's Avatar
     
    Join Date: Apr 2004
    Location: Scotland
    Posts: 115
    Eilidh1 HB User
    Re: Hoping for any information on Depakote

    Hey Nikki

    Depakote is a widely used drug which usually controls seizures well. However it is also well known for it's side-effects, depression and weight gain being a couple of them. However many women choose not to opt for depakote if they are considering having children, as it's thought that (some doctors don't believe it) there are increased chances of facial deformalities, learning difficulties and spina-bifida in children borne by mothers on depakote. So although most drugs have side-effects this one is perhaps a big one to consider if you're a woman of child-bearing age. There's a lot of info on this site about depakote (aka sodium valproate and epilem).

    Good luck
    Eilidh
    x

     
    Old 10-16-2005, 11:36 AM   #3
    buliem
    Senior Member
     
    buliem's Avatar
     
    Join Date: Aug 2004
    Posts: 135
    buliem HB User
    Re: Hoping for any information on Depakote

    Besides weight gain, depakote can have adverse cognitive side effects. Children who take it can have an actual decrease in IQ. Adults too from what I read. Even after going off it a person will most likely not regain the lost cognition. I know Dilantin has similiar side effects. My son takes depakote and did experience a bit of weight gain but that seems to have leveled off after being on it for a little over a year. The problems with attention and concentration haven't however. I'm thinking of asking the doctor to replace it with a newer AED. My son also takes Keppra. Depakote didn't control his TCs even at very high doses, well over therapeutic.

    Good luck with the switch. Every AED has side effects from one extent to the other and every person experiences them differently.

    Julie

     
    Old 10-17-2005, 04:41 AM   #4
    EthanF
    Inactive
    (male)
     
    Join Date: Jan 2005
    Posts: 99
    EthanF HB User
    Re: Hoping for any information on Depakote

    Hey Nikki

    I am 28 and I started taking depakote a little before my teenage years. I hate it. I heard somewhere that it doesn't cause learning disabilities but it increases a lot of the symptoms of them. It also tends to slow down the process of turning thoughts into words for your voice. I used to have a college roommate who was a fellow epileptic who was on a bigger dose than I was and his voice was slower than I can describe. Worse of all it also causes weight problems. I have noticed that my weight issue developed only a bit after I got into depakote and even today my mom won't accept how possible it is that depakote could be connected to the development of my weight issue. The only good thing I can think of is that it did slow down my seizures. You might also want to know that depakote is also used as a mood stabelizer drug so you might want to try to monitor how it effects your mood and behavior.

    I just had brain surgery to cure my epilesy and they haven't taken me off the drugs yet. But belive me. A lot of epilepsy drugs have psycological side effects. That is only one of the reasons Im worried about them reducing my med and eventually taking me off.

    But enough about me. I want to say the best of luck to you and wer always there for you


    Sincerely
    Ethan

     
    Old 10-17-2005, 09:33 AM   #5
    buliem
    Senior Member
     
    buliem's Avatar
     
    Join Date: Aug 2004
    Posts: 135
    buliem HB User
    Re: Hoping for any information on Depakote

    Ethan,

    I wish you continued good luck recovering from your surgery. Hopefully you will be off all meds one day. My son has idiopathic E so no surgery for him. I agree depakote doesn't cause an actual learning disability but it is associated with a decline in cognitive function. If you do a search you may be able to find the article. It is very recent and is a summary of years of research. The jest of it was that because of this cognitive decline children should not be given older AED's unless absolutely necessary. Newer ones are better.

    When you say your roomate was a slow talker what do you mean? Slow to respond or the actual speed of his speach? My son just has a hard time responding right away. It's like his brain can't process things fast enough anymore. Word retrieval is sometimes a problem too. Breaks my heart. Oh well we just gotta forge on.

    And Nikki, Please come here as often as needed. There are some great folks here.

    Take Care,
    Julie

     
    Old 10-18-2005, 12:11 AM   #6
    EthanF
    Inactive
    (male)
     
    Join Date: Jan 2005
    Posts: 99
    EthanF HB User
    Re: Hoping for any information on Depakote

    Hey Julie

    My college roommate was very interesting epilepsy case. He always knew what he wanted to say. He just had difficulty transfering the word from his brain to his mouth. He knew what he wanted to say but would pause between words. In my heart I wouldn't be surprised if his depakote had something to do with it cause he was on a high dose.

    Thanks for the good luck wish. The brain surgery post headach has gone away and tomorrow (10/18/05) is my first check-up with my neuro surgon after the surgery. I nervous in some ways and excited in others. I used to look good balled when I shaved my head for the surgery but now I think it looks ugly cause of the scar on my head and am so impatient about it growing back

    Enough about me. How are things going for you Nikki and everyone else?


    Wish you the best
    Ethan

     
    Old 10-19-2005, 05:39 AM   #7
    jnjdav
    Junior Member
    (female)
     
    jnjdav's Avatar
     
    Join Date: Jul 2005
    Posts: 13
    jnjdav HB User
    Re: Hoping for any information on Depakote

    Thank you all for your responses. I suffer from the memory loss and ability to finish a sentence already. I guess the Dilantin causes that also. I am starting to think that all of them do. I feel horrible everyday on Dilantin. I go through anxiety attacks and apparently the Depakote could help with that. That is what the doctor says. My husband and I have three children and my tubes are tied so I am not concerned about having children. ( I hope I am done....hehehe)

    Thanks again and I will let you know how it goes.

    Nikki

     
    Old 10-19-2005, 11:55 PM   #8
    neurowreck
    Senior Veteran
    (female)
     
    neurowreck's Avatar
     
    Join Date: Jul 2005
    Location: north of somewhere nice
    Posts: 1,477
    neurowreck HB User
    Re: Hoping for any information on Depakote

    I had horrible hand tremors (in the days when I had to write most of my work, before computers made it easier)...had to go off of it (was actually on it for the autonomic disorder- which I STILL think is related to the seizures)....anyway, didn't do well on it. Had been on 700 mg of Dilantin every day (yeah, that's 700)...but that was screwing up my liver and thyroid tests, so had to go off of that....it's a process of trial and error. And very frustrating. Some people do great on Depakote....I won't ever go back on it.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Depakote causing weird side effect! Yakub89 Epilepsy 4 04-01-2008 07:49 PM
    geodon versus depakote nitsie Bipolar Disorder 2 10-23-2007 06:21 PM
    Depakote and hair loss? Runningbunny Hair Loss / Alopecia 2 07-10-2006 07:26 AM
    Started my medication "Depakote ER" today!! Had some Questions??? jessiojess Bipolar Disorder 8 06-30-2006 11:24 PM
    Depakote and Trileptal interactions firehorse Epilepsy 5 07-26-2005 09:16 AM
    Depakote ? for Women Jaclynann Epilepsy 1 03-16-2004 02:54 PM
    Dilantin, Depakote and Weight Gain SEJ Epilepsy 2 05-09-2003 07:09 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 12:22 AM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!